Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 377, NWS Dodge City, KS

August 25, 2018Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 2018, 7:29 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 7:29 PM MDT (01:29 UTC)
Expired
Aug 25, 2018, 8:30 PM MDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:35 PM MDTTSTM WND GST 55Coolidge, KSMESONET STATION K5COO, COOLIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2403 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS53 KDDC 260129
SVRDDC
KSC075-093-260230-
/O.NEW.KDDC.SV.W.0377.180826T0129Z-180826T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
829 PM CDT SAT AUG 25 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Hamilton County in southwestern Kansas...
  Northwestern Kearny County in southwestern Kansas...

* Until 930 PM CDT/830 PM MDT/.

* At 828 PM CDT/728 PM MDT/, a severe thunderstorm was located 5
  miles south of Coolidge, moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Syracuse, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 10204 3826 10173 3826 10133 3792 10153
      3779 10201 3784 10204
TIME...MOT...LOC 0128Z 233DEG 35KT 3796 10197 

HAIL...1.50IN
WIND...60MPH
 
$$

FINCH
5 follow-up statements
518 
WWUS53 KDDC 260142
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
842 PM CDT SAT AUG 25 2018

KSC075-093-260230-
/O.CON.KDDC.SV.W.0377.000000T0000Z-180826T0230Z/
Hamilton KS-Kearny KS-
842 PM CDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR CENTRAL HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 842 PM CDT/742 PM MDT/, a severe thunderstorm was located 6 miles
northwest of Syracuse, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Syracuse, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 10201 3826 10173 3826 10133 3792 10153
      3788 10171 3791 10190
TIME...MOT...LOC 0142Z 233DEG 35KT 3805 10183 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
769 
WWUS53 KDDC 260201
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
901 PM CDT SAT AUG 25 2018

KSC075-093-260230-
/O.CON.KDDC.SV.W.0377.000000T0000Z-180826T0230Z/
Hamilton KS-Kearny KS-
901 PM CDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 901 PM CDT/801 PM MDT/, a severe thunderstorm was located 13 miles
north of Syracuse, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 10185 3826 10173 3826 10133 3792 10153
      3788 10171 3800 10174
TIME...MOT...LOC 0201Z 225DEG 29KT 3818 10175 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
799 
WWUS53 KDDC 260209
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
909 PM CDT SAT AUG 25 2018

KSC075-093-260230-
/O.CON.KDDC.SV.W.0377.000000T0000Z-180826T0230Z/
Hamilton KS-Kearny KS-
909 PM CDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 908 PM CDT/808 PM MDT/, a severe thunderstorm was located 15 miles
north of Syracuse, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 10180 3826 10173 3826 10133 3801 10148
      3801 10161 3806 10171
TIME...MOT...LOC 0208Z 228DEG 21KT 3820 10172 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
517 
WWUS53 KDDC 260222
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
922 PM CDT SAT AUG 25 2018

KSC075-093-260230-
/O.CON.KDDC.SV.W.0377.000000T0000Z-180826T0230Z/
Hamilton KS-Kearny KS-
922 PM CDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 922 PM CDT/822 PM MDT/, a severe thunderstorm was located 17 miles
northeast of Syracuse, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 10167 3826 10169 3826 10133 3810 10143
      3806 10156 3807 10164
TIME...MOT...LOC 0222Z 241DEG 29KT 3821 10161 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
986 
WWUS53 KDDC 260224
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
924 PM CDT SAT AUG 25 2018

KSC075-093-260234-
/O.EXP.KDDC.SV.W.0377.000000T0000Z-180826T0230Z/
Hamilton KS-Kearny KS-
924 PM CDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES WILL EXPIRE AT 930 PM CDT/830 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3818 10167 3826 10169 3826 10133 3810 10143
      3806 10156 3807 10164
TIME...MOT...LOC 0224Z 233DEG 35KT 3821 10161 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:27 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 25, 5:27 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
627 PM CDT Sat Aug 25 2018

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1135 AM CDT Sat Aug 25 2018

Passing high clouds over SW KS as of midday, embedded in gentle
SW flow aloft, around a strong upper high centered over East
Texas. Several weak vorticity maxima in this flow will arrive
through this evening, helping to encourage isolated convective
development. 12z NAM develops strong instability by 7 pm, with CAPE
in excess of 3000 J/kg and lifted indices to -8. Models also depict
a significant moisture surge at 850 mb and surface dewpoints, but
also show strong capping at 700 mb (up to 14C). All of this to say,
feel there will be at least isolated convection across the SW zones
by 4 pm, spreading NE this evening, as the latest iterations of the
HRRR suggest. Severe weather is unlikely, but with sufficient
CAPE/moisture, and several active CAM solutions, some stronger
storms can't be ruled out. A low level jet will establish around
midnight, with 00z NAM increasing 850 mb winds to near 50 kts,
keeping surface winds elevated and the boundary layer well mixed. As
such, temperatures tonight will remain warm and elevated, struggling
to fall below 70 degrees through Sunday morning (upper 60s west,
lower 70s east).

Sunday...Hot and windy. Perhaps some convective remnants/debris
across the NE zones early as NAM depicts, otherwise pressure
gradients will tighten sharply south of a surface low in western
South Dakota. 12z GFS/MAV guidance is notably stronger (up to
28 mph sustained) versus 12z NAM/MET, and opted for the stronger
solution for the wind grids. A typical Kansas windy day, with
gusts of 38-40 mph expected. The strong downslope component along
with 850 mb temperatures in the upper 20s C will send temperatures
soaring into the upper 90s, with a few locales near the Oklahoma
border eclipsing 100 degrees. Summer is still alive and well.

.LONG TERM...(Sunday night through Saturday)
Issued at 145 PM CDT Sat Aug 25 2018

Dry weather will prevail through the long term, with little
opportunity for rainfall. As such, the forecast will focus on a
cold frontal passage, and resultant wind shifts and temperature
flucuations.

Monday appears quite hot, and will be the hottest day of the week.
SWly downslope winds along with prefrontal compression, along with
850 mb temperatures spiking to near 30 C, will send afternoon
temperatures soaring toward 100 degrees. Most locations will
achieve highs in the 97-99 range, with 100-103 expected along the
Oklahoma border. SW winds will be strongest across the SE zones,
where gusts of 30-40 mph are expected.

Model consensus including the 12z ECMWF show the dry cold front
entering the NW zones around sunrise Tuesday. Winds will veer
northerly and increase through midday, with gusts over 30 mph.
Cool advection will knock about 10 C off 850 mb temperatures,
allowing for milder afternoon temperatures in the 80s. Frontal
and parent wave timing/position is not expected to be favorable
for showers and thunderstorms in SW KS. The only zones with a
chance will be the far SE (Barber county) which will be nearest
the front at peak heating Tuesday afternoon/evening. Any activity
in these region would be isolated at best, with the majority of
convection favoring NE Kansas.

Models do hint at some elevated convection potential north of the
frontal boundary Tuesday night/Wednesday morning, with 12z ECMWF
favoring southern zones for this activity. Low pops from the model
blend were retained. Afternoon temperatures will remain in the 80s
on Wednesday, as the frontal boundary resides south of SW KS. The
front will return north as a warm front Wednesday night/early
Thursday, and will likely initiate at least isolated convection as
it does. Much hotter afternoon temperatures will follow on
Thursday, but especially Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 626 PM CDT Sat Aug 25 2018

Isolated to widely scattered thunderstorms will be possible early
this evening north of a warm front and ahead of an upper level
disturbance that will be crossing southwest Kansas between 00z and
06z Sunday. Based on the latest radar trends and the widely scattered
nature of these storms am leaning towards not mentioning thunder
in the 00z TAFS for DDC. For GCK and LBL will mention a period of
VCTS between 00z and 03z Sunday. HYS may also have an slim
opportunity for convection, small as it may be, between 03z and
06z. Gusty southeast winds will subside by sunset but continue at
10 to 15 knots. The southeasterly winds will become more southerly
overnight as the warm front lifts north across western Kansas.
BUFR soundings indicating should we have ceilings early tonight
the bases will be in mainly the 5000 to 9000 ft AGL level.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  98  73  99 /  20  10  10   0
GCK  69  96  69  98 /  20  10  10   0
EHA  69  97  68  99 /  10  10  10   0
LBL  72  99  71 102 /  20  10  10   0
HYS  71  96  72  97 /  30  20  10   0
P28  73  97  75  98 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
Hazardous weather outlook, Aug 25, 1:30 AM MDT, 17 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
230 AM CDT Sat Aug 25 2018

KSZ030-031-043>046-061>066-074>081-084>090-260730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
230 AM CDT Sat Aug 25 2018 /130 AM MDT Sat Aug 25 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Late evening rain showers and isolated thunderstorms are possible
across the western counties of the region ending before midnight.
Any storms that do develop are not expected to become strong or
severe with the main hazards being frequent lightning and brief
periods of heavy rainfall. Otherwise, expect another hot day with
afternoon high temperatures in the mid 90s and gusty south to
southwest winds up to 25-30mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Warm temperatures into the mid 90s expected for Sunday through
Tuesday along with strong south to southwest winds with gusts up
to 25-30mph. A small chance of thunderstorms are possible
Wednesday for western and northern counties along the I-70
corridor, but none are expected to be severe at this point in time
of the forecast. Warming temperatures for Thursday and Friday
pushing back into the mid to upper 90s with 100 degrees possible
for areas along the Oklahoma border. Otherwise, no other hazards
are expected for the rest of the extended forecast period.

Days 2-7 Hazards
----------------
* Sunday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 25, 5:06 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
606 PM CDT SAT AUG 25 2018

KSZ085-086-260000-
Seward KS-Stevens KS-
606 PM CDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD AND EASTERN
STEVENS COUNTIES UNTIL 700 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Woods, moving northeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Woods, Hayne and Cave.

LAT...LON 3704 10120 3718 10133 3738 10111 3735 10088
      3710 10079
TIME...MOT...LOC 2306Z 239DEG 20KT 3711 10121

FINCH
Special weather statement, Aug 25, 6:59 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
659 PM MDT SAT AUG 25 2018

KSZ061-260200-
Hamilton KS-
659 PM MDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 800 PM MDT...

At 658 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hartman, or 11 miles west of Coolidge, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Coolidge.

LAT...LON 3826 10204 3826 10178 3794 10204 3794 10205
TIME...MOT...LOC 0058Z 206DEG 31KT 3810 10220

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:59 PM MDTSpecial Weather StatementDDCHamilton61 min
Aug 25, 7:04 PM MDTSevere Thunderstorm WarningDDCHamilton56 min
Aug 25, 7:59 PM MDTSevere Thunderstorm WarningDDCHamilton17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.